advertisement
Results 1 to 8 of 8

Thread: Safety when giving insulin in hospital

  1. #1

    Default Safety when giving insulin in hospital

    It's important to double check when hospital staff administer insulin

    http://www.nursingtimes.net/nursing-...e?referrer=RSS

  2. #2

    Default

    Insulin is one of the 'drugs' that must be double checked by another nurse when administered in a hospital setting.
    K, 9.5yrs, dx 1/06 @35months
    Pumping MM 723 w/ Mio sets and Apidra
    Celiac dx 5/08
    Cgms-ing 11/07
    Podding for 'tubing' breaks 4/11

  3. #3

    Default

    Quote Originally Posted by Flutterby View Post
    Insulin is one of the 'drugs' that must be double checked by another nurse when administered in a hospital setting.
    This always cracks me up, because if I'm going to give someone 2 units of subq regular insulin, I have to have another nurse check it. If I'm setting up a continuous drip of insulin, I start with a bag with 100 units in it, and I can set it up, run it, and titrate it without another nurse ever checking what I'm doing. The same goes for many other drugs we give continuous drips of, many that are far more dangerous than insulin. Insulin you can give someone glucose, and they'll come right out of an "overdose." If someone is underdosed, it would take a long time before causing serious harm. I could kill someone instantly running a high concentration of sodium chloride too quickly, but alas, no one needs to double check that for me either. Our only barrier against errors there is to have pharmacy put a sticker on the bag reminding me to "triple check" the solution before beginning the infusion.
    Type 1 adult, pumper
    Paradigm 530g with Humalog

  4. #4

    Default

    Quote Originally Posted by Ellen View Post
    It's important to double check when hospital staff administer insulin

    http://www.nursingtimes.net/nursing-...e?referrer=RSS
    Thanks for sharing this, Ellen. And what about using the wrong glucose meter on a person on kidney dialysis and ending up with a false high. That is scary, too. One ml=100 units of insulin, but if one is using U-500 insulin then one m1=500 units of insulin. Things can get scary indeed.

  5. #5
    Join Date
    May 2009
    Location
    Southern CA
    Posts
    593

    Default

    Years ago my Aunt who is type 1 had surgery....she was still groggy from anesthesia...and nurse gave her insulin dose for lunch. Then change of shift happened. Turned out first nurse did not chart the dose given for lunch, so next nurse gave dose again. My Aunt was out of it...but with it enough to question the second nurse, who she told to get me some juice before I am low & my husband starts asking questions, for your sake!! I think these days if you are a patient in a hospital, you need an advocate to be there watching what is being done/given, especially in patients with type 1.
    Kim
    Mom to Danielle, age 15, dx'd type 1 age 3. MM 722...pump break 9/13, lantus/novolog, back on pump 10/13
    dx'd celiac 6/09

  6. #6

    Default

    This is critical. For what it is worth... over 20 years ago after giving birth to my first child a nurse came in to give me a shot of insulin. I am pretty outspoken so I asked her what dosages she was giving me, they sounded way off but I had just given birth so was a bit unsure, I said ahh that sounds really off pleases recheck...without any arguing she called the Endo rechecked and yes someone had written down very very wrong numbers. She thanked me for checking, the Endo when he came by thanked me and everyone lived happily ever after. I have a few more hospital horror stories re diabetes care but that one taught me to check any medication being given or to make sure a loved one was around to check. ali

  7. #7

    Default

    When my daughter had eye surgery last week, MUSC allowed her to keep her pump ON during the surgery. I was so relieved that they wouldn't be doing anything with insulin!
    Jennifer D in NC
    Wife to John, my high school sweetheart, and mom of:
    Joshua , 18
    Joseph, 16
    and Jayden, 14, dx 12/28/07 T1D, Pod People as of 05/14/2011,Novolog

  8. #8

    Default

    I'm a R.N. and ALWAYS have to double check the patient, the order, the dose, the vial, and the amount in the syringe with a second R.N.

    It always baffled me that I was required to implement all of these safety measures at work, yet was expected to leave my child at school under the supervision of lay people who have no idea what insulin is.
    WENDY
    celiac 9/09
    ADALYNE
    t1d 7/25/05 - 24 months
    celiac 12/08 - 5 years
    PINK PING!
    www.CandyHeartsBlog.com
    It's a sweet adventure full of gluten free goodies!

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •